Alert archive / Indiana / Tornado Warnings in 2017
Tornado Warning 47, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at Jul 23, 2017, 5:39 AM CDT for Gibson County, Indiana; Wabash County, Illinois. It was in force for 19 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2017, 5:39 AM CDT (10:39 UTC)
- Expired
- Jul 23, 2017, 5:58 AM CDT
- In force
- 19 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Wabash County, IL, Gibson County, IN
The radar
The Evansville,IN radar (KVWX), 13 km from the middle of the area, began a volume at 10:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 5:47 AM CDT | TSTM WND DMG | 2 N Owensville, IN | MULTIPLE TREES AND LIMBS DOWN JUST NORTH OF OWENSVILLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 23, 3:32 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 10.7 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2392 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 1185 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 233 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.0
The text
As transmitted.
865
WFUS53 KPAH 231039
TORPAH
ILC185-INC051-231115-
/O.NEW.KPAH.TO.W.0047.170723T1039Z-170723T1115Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Paducah KY
539 AM CDT SUN JUL 23 2017
The National Weather Service in Paducah has issued a
* Tornado Warning for...
Central Wabash County in southeastern Illinois...
Central Gibson County in southwestern Indiana...
* Until 615 AM CDT
* At 538 AM CDT, a severe thunderstorm capable of producing a tornado
was located near Mount Carmel, moving east at 50 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Princeton, Mount Carmel, Bellmont and Keensburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3835 8794 3842 8791 3839 8760 3827 8765
TIME...MOT...LOC 1038Z 286DEG 46KT 3839 8786
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$2 follow-up statements
527
WWUS53 KPAH 231050
SVSPAH
Severe Weather Statement
National Weather Service Paducah KY
550 AM CDT SUN JUL 23 2017
ILC185-231100-
/O.CAN.KPAH.TO.W.0047.000000T0000Z-170723T1115Z/
Wabash IL-
550 AM CDT SUN JUL 23 2017
...THE TORNADO WARNING FOR CENTRAL WABASH COUNTY IS CANCELLED...
A severe thunderstorm watch remains in effect until 800 AM CDT for
southeastern Illinois.
LAT...LON 3839 8760 3827 8765 3832 8783 3834 8783
3837 8780 3837 8779 3840 8775
TIME...MOT...LOC 1050Z 286DEG 46KT 3835 8767
$$
INC051-231115-
/O.CON.KPAH.TO.W.0047.000000T0000Z-170723T1115Z/
Gibson IN-
550 AM CDT SUN JUL 23 2017
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 AM CDT FOR CENTRAL
GIBSON COUNTY...
At 550 AM CDT, a severe thunderstorm capable of producing a tornado
was located near Owensville, or near Princeton, moving east at 50
mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Princeton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3839 8760 3827 8765 3832 8783 3834 8783
3837 8780 3837 8779 3840 8775
TIME...MOT...LOC 1050Z 286DEG 46KT 3835 8767
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$145
WWUS53 KPAH 231058
SVSPAH
Severe Weather Statement
National Weather Service Paducah KY
558 AM CDT SUN JUL 23 2017
INC051-231108-
/O.CAN.KPAH.TO.W.0047.000000T0000Z-170723T1115Z/
Gibson IN-
558 AM CDT SUN JUL 23 2017
...THE TORNADO WARNING FOR CENTRAL GIBSON COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore the warning has been cancelled.
A severe thunderstorm watch remains in effect until 800 AM CDT for
southeastern Illinois.
LAT...LON 3839 8760 3827 8765 3832 8783 3834 8783
3837 8780 3837 8779 3840 8775
TIME...MOT...LOC 1055Z 286DEG 46KT 3832 8754
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Jul 23, 4:03 AM CDT, 1 hour 36 minutes earlier.
Area forecast discussion, Jul 23, 4:03 AM CDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
403 AM CDT Sun Jul 23 2017
.SHORT TERM...(Today through Tuesday)
Issued at 400 AM CDT Sun Jul 23 2017
Mid level shortwave energy moving through the Midwest will
continue to induce a surface boundary which is forecast to move
southward most of the way into the PAH forecast area, before
stalling, and remaining in the area through Tue. In the near term,
showers and tstms will continue to affect mainly the northern
half of the region in the early morning hours, supported by 2000
SBCAPEs. North of I-64, where the 0-6 km bulk shear is better,
some tstms may become strong or severe.
After a possible lull in the morning hours after sunrise due to
stabilization of the lower trop, updrafts should be able to
overcome the cap by afternoon in the afternoon, mainly over the
southern half of the region. Model consensus indicates that the
boundary should be bisecting our region by then, and slowly
sinking south. Scattered convective activity should be able to
continue over the southern half through this evening. Due to
somewhat increased bulk shear and 5000+ SBCAPEs, some tstms may
become strong to severe in the afternoon/evening. Moisture pooling
is expected to continue ahead of the front this afternoon, and
with highs in the lower to middle 90s, we should see heat indices
in excess of 105 at most locations this afternoon. Thus, the
Excessive Heat Warning will continue until 7 pm this evening.
Thankfully, there will be somewhat drier and cooler air behind
this boundary (not as dry/cool as previously forecast), but the
models continue to suggest some possibility of scattered showers
and tstms in the heat of the day Mon and Tue, where the deeper
moisture will be, i.e., surface dewpoints are forecast to remain
in the 70s there. Meanwhile, by early Mon, northern counties could
see a modest drop in surface dewpoints into the upper 60s.
In the slightly drier air Mon and Tue, highs should be around 90,
with heat indices flirting with 100 degrees in southeastern MO and
the adjacent Purchase Area of KY.
.LONG TERM...(Tuesday night through Saturday)
Issued at 400 AM CDT Sun Jul 23 2017
At the beginning of the period, a mid level ridge axis will extend
from its center over the SW U.S. ENE across the lower Ohio Valley
region. The pattern will amplify through the period as energy
topping the ridge moves SE from the NW U.S. and northern Rockies
across the Upper Midwest, Great Lakes and Ohio Valley regions. This
will result in a transition to a northwest flow pattern across our
area.
Models hint at a slight chance of convection Tuesday night across
mainly SEMO. May see isolated heat of the day convection Wednesday.
Should be mainly dry Wednesday night. Have a slight chance PoP for
convection in across our far NW counties in case the faster models
verify. However, overall we prefer the slightly slower more
consistent EC. As mid level heights fall, will see a front move SE
toward the area Thursday. Will have increasing chances of convection
from north to south Thursday-Thursday night. The chance will shift
south with the front Friday. By Friday night, the Front and deeper
moisture should be south of the entire area, save for our TN/AR
border counties very early Friday evening. So mainly dry overnight
Friday night through Saturday and Saturday night as high pressure
builds into the area. Slightly lower temperatures as well. Used a
EC/ECENS/GFS MOS blend for temps.
&&
.AVIATION...
Issued at 400 AM CDT Sun Jul 23 2017
Enough pressure gradient should be maintained to allow light
southwesterlies to continue overnight. A frontal boundary will
drop south and introduce scattered low VFR bases with potential
for mid cloud broken bases/cigs as well. Isolated or vicinity
mention inserted at KEVV (and KOWB) will be kept this package as
all models produce convection, albeit scattered, along boundary
upon its drop southward.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Excessive Heat Warning until 7 PM CDT this evening for
ILZ075>078-080>094.
MO...Excessive Heat Warning until 7 PM CDT this evening for MOZ076-
086-087-100-107>112-114.
IN...Excessive Heat Warning until 7 PM CDT this evening for INZ081-
082-085>088.
KY...Excessive Heat Warning until 7 PM CDT this evening for
KYZ001>022.
&&
SHORT TERM...DB
LONG TERM...CNHazardous weather outlook, Jul 23, 4:56 AM CDT, 43 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 456 AM CDT Sun Jul 23 2017 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-241000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 456 AM CDT Sun Jul 23 2017 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight An Excessive Heat Warning continues today, with heat indices from 105 to 109 expected in most locations. There will be scattered thunderstorms around the region today, and some may linger into the evening. Some storms may become strong or severe, with large hail and damaging winds the primary hazards. Some storms may produce heavy rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday A small chance of thunderstorms exists for the southern half of the region Monday and Tuesday. A chance of thunderstorms continues for the region from Tuesday night through Friday. The best chance of storms will be late Thursday through Friday as a front pushes slowly south across the area. Isolated strong storms capable of frequent lightning, locally heavy rain and gusty winds cannot be ruled out. .SPOTTER INFORMATION STATEMENT... Spotters should monitor the weather and remain alert for the possibility of activation today.
In the hours before
Special weather statement, Jul 23, 2:57 AM CDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Paducah KY
257 AM CDT SUN JUL 23 2017
INZ082-087-088-230845-
Warrick IN-Spencer IN-Pike IN-
257 AM CDT SUN JUL 23 2017
...SPECIAL WEATHER STATEMENT...
At 257 AM CDT/357 AM EDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Dale to 8 miles
northwest of Grandview. Movement was east at 20 mph.
Winds 30 to 40 mph will be possible with these storms.
Locations impacted include...
Boonville, Chandler, Santa Claus, Dale, Lynnville, Grandview,
Folsomville, Chrisney, Tennyson and Gentryville.
LAT...LON 3804 8679 3800 8677 3801 8680 3800 8681
3799 8686 3794 8692 3792 8701 3802 8736
3824 8731 3825 8707 3820 8707 3820 8679
3814 8680 3812 8679 3812 8681 3810 8677
3808 8678 3806 8677
TIME...MOT...LOC 0757Z 282DEG 19KT 3821 8703 3800 8711Special weather statement, Jul 23, 3:27 AM CDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Paducah KY
327 AM CDT SUN JUL 23 2017
INZ087-088-KYZ018-019-230915-
Warrick IN-Spencer IN-Henderson KY-Daviess KY-
327 AM CDT SUN JUL 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WARRICK...
SOUTHWESTERN SPENCER...NORTHEASTERN HENDERSON AND NORTHWESTERN
DAVIESS COUNTIES UNTIL 415 AM CDT...
At 327 AM CDT, Doppler radar was tracking a strong thunderstorm near
Henderson, moving east at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Henderson, Newburgh, Stanley and Hebbardsville.
LAT...LON 3773 8726 3780 8756 3792 8754 3791 8750
3794 8745 3795 8745 3793 8722
TIME...MOT...LOC 0827Z 277DEG 18KT 3786 8747Special weather statement, Jul 23, 3:55 AM CDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 355 AM CDT Sun Jul 23 2017 ILZ075>078-080>083-086-087-091-INZ081-082-085>088-KYZ014-015- 018>020-231000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-SALINE-GALLATIN-HARDIN-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-UNION KY-WEBSTER-HENDERSON-DAVIESS-MCLEAN- INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION, MOUNT CARMEL, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI, HARRISBURG, SHAWNEETOWN, ELIZABETHTOWN, FORT BRANCH, PETERSBURG, POSEYVILLE, EVANSVILLE, BOONVILLE, ROCKPORT, MORGANFIELD, DIXON, HENDERSON, OWENSBORO, AND CALHOUN 355 AM CDT Sun Jul 23 2017 At 355 AM, a band of strong storms extended from Spencer County Indiana to around Henderson Kentucky, to just southeast of Harrisburg Illinois. These storms will continue to move east around 20 mph, and may produce gusty winds 30 to 40 mph, small hail and locally heavy rain as most of the activity moves across west Kentucky counties near the Ohio River. Very strong storms were over southwest Illinois, to the west and northwest of Mount Vernon up along Interstate 64 back toward the metro east St. Louis area. As these storms move into southern Illinois through 500 am, some may become severe and produce damaging winds and possibly hail.
Special weather statement, Jul 23, 4:37 AM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 437 AM CDT Sun Jul 23 2017 INZ081-082-085>088-KYZ014-018-019-231045- GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK-SPENCER-UNION KY-HENDERSON- DAVIESS- INCLUDING THE CITIES OF FORT BRANCH, PETERSBURG, POSEYVILLE, EVANSVILLE, BOONVILLE, ROCKPORT, MORGANFIELD, HENDERSON, AND OWENSBORO 437 AM CDT Sun Jul 23 2017 At 440 AM, numerous strong thunderstorms continued across southwest Indiana into adjacent west Kentucky. Most of the activity was east of a line from Petersburg to Mount Vernon, Indiana. Movement was east around 25 mph. The storms will persist through 530 AM. Some of the stronger storms may produce wind gusts 35 to 50 mph and locally heavy rain. Pockets of stronger wind could cause minor tree damage, and bring down a few power lines.
Special weather statement, Jul 23, 5:11 AM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 511 AM CDT Sun Jul 23 2017 ILZ075>078-080>087-INZ081-082-085>088-KYZ014-018-019-MOZ076- 231115- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-GIBSON-PIKE-POSEY- VANDERBURGH-WARRICK-SPENCER-UNION KY-HENDERSON-DAVIESS-PERRY MO- INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION, MOUNT CARMEL, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI, CARBONDALE, MURPHYSBORO, HERRIN, HARRISBURG, SHAWNEETOWN, FORT BRANCH, PETERSBURG, POSEYVILLE, EVANSVILLE, BOONVILLE, ROCKPORT, MORGANFIELD, HENDERSON, OWENSBORO, AND PERRYVILLE 511 AM CDT Sun Jul 23 2017 At 511 AM, scattered strong thunderstorms continued across southern Illinois, southwest Indiana and northwest Kentucky. Strong to severe thunderstorms will continue along the Interstate 64 corridor through 630 am over southeast Illinois and possibly into southwest Indiana. Strong storms will continue from the Evansville area east across Pike, Warrick and Spencer counties, and back into Union and Henderson counties in west Kentucky through the daybreak hours. 40 to 50 mph winds have been reported with the stronger storms. Strong storms were developing to the west across portions of Perry and Jackson counties in southern Illinois. Again, wind gusts 35 to 50 mph will be possible with the stronger storms.
Local storm report, Jul 23, 5:15 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
515 AM CDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 AM TSTM WND GST JEFFERSONVILLE 38.44N 88.40W
07/23/2017 M60 MPH WAYNE IL TRAINED SPOTTER
SEVERE WINDS PERSISTENT FOR UP TO 10 MINUTES.
&&
CTNThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 2:57 AM CDT | Special Weather Statement | PAH | Spencer, Warrick | 48 min |
| Jul 23, 5:23 AM CDT | Severe Thunderstorm Warning | PAH | Posey, Vanderburgh | 37 min |
| Jul 23, 5:25 AM CDT | Severe Thunderstorm Warning | PAH | Gibson | 35 min |
| Jul 23, 5:33 AM CDT | Severe Thunderstorm Warning | PAH | Gibson, Posey, Vanderburgh | 42 min |
| Jul 23, 5:59 AM CDT | Severe Thunderstorm Warning | PAH | Gibson, Pike, Spencer, Warrick | 46 min |
| Jul 23, 6:07 AM CDT | Severe Thunderstorm Warning | PAH | Gibson, Posey, Spencer, Vanderburgh, Warrick | 38 min |
| Jul 23, 6:10 AM CDT | Areal Flood Advisory | PAH | Posey, Spencer, Vanderburgh, Warrick | 3 hr |
| Jul 23, 6:21 AM CDT | Tornado Warning | PAH | Pike, Warrick | 13 min |
| Jul 23, 6:30 AM CDT | Severe Thunderstorm Warning | PAH | Spencer | 45 min |
| Jul 23, 2:47 AM CDT | Special Weather Statement | PAH | Johnson | 28 min |
| Jul 23, 4:17 AM CDT | Severe Thunderstorm Warning | PAH | Jefferson | 43 min |
| Jul 23, 4:42 AM CDT | Severe Thunderstorm Warning | PAH | Hamilton, Jefferson, Wayne | 33 min |
| Jul 23, 5:00 AM CDT | Severe Thunderstorm Warning | PAH | Edwards, Wayne, White | 45 min |
| Jul 23, 5:17 AM CDT | Severe Thunderstorm Warning | PAH | Hamilton, White | 28 min |
Nearby
Tornado Warnings in Indiana, 2017Tornado Warnings in Illinois, 2017Every tornado warning in 2017Tornadoes in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.